Missouri, 2008

Flash Flooding and Hail in Missouri, July 2 to 4, 2008

July 2 to 4, 2008 · NWS SGF · 10 events in 6 counties and zones

Two rounds of thunderstorms impacted portions of the Missouri Ozarks on 3 July. The first round of storms tracked over central Missouri producing damaging wind gusts and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two rounds of thunderstorms impacted portions of the Missouri Ozarks on 3 July. The first round of storms tracked over central Missouri producing damaging wind gusts and flooding. The second round developed during the afternoon hours causing large hail along with additional flooding to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 10:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 2, 10:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT WED JUL 2 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

NUMEROUS THUNDERSTORMS CONTINUED AT LATE EVENING FROM EAST CENTRAL
KANSAS INTO CENTRAL MISSOURI IN ADVANCE OF A SAGGING COLD FRONT.
OVERALL INTENSITY HAD DECREASED AT LATE EVENING BUT THE
CONVECTION HAD CONSOLIDATED INTO A EAST TO WEST LINE THAT HAD
SHIFTED SOUTH OF INTERSTATE 70. THIS ACTIVITY HAS BECOME ORIENTED
WITHIN THE 850-700 MB THETA-E AXIS AND REGION OF UPPER LEVEL
DIVERGENCE. SOME QUESTION HOW THIS CONVECTION WILL EVOLVE TONIGHT.
HOWEVER EXPECT ACTIVITY TO CONTINUE OVERNIGHT AS STRENGTHENING LOW
LEVEL JET INTERACTS WITH THIS BOUNDARY. CORFIDI VECTORS AND
DEVELOPING COLD POOL SUGGEST CONVECTION WOULD SINK SOUTHWARD
OVERNIGHT. DEVELOPMENT ALONG THE SINKING BOUNDARY WILL LEAD TO
TRAINING CELLS AND THE POTENTIAL FOR EXCESSIVE RAINFALL. GIVEN
THIS POTENTIAL AND SUPPORTED BY THE LATEST EXCESSIVE RAINFALL
OUTLOOK THE FLASH FLOOD WATCH HAS BEEN ADJUSTED TO BEGIN SOONER.
THE FLASH FLOOD WATCH IS NOW IN EFFECT FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI BEGINNING TONIGHT...AS AREAS ALONG AND SOUTH IF
I-44 BEGINNING NOON THURSDAY. THE RISK OF SEVERE STORMS OVERNIGHT
IS LOW AND CONFINED TO CENTRAL MISSOURI.

FOSTER

&&

.DISCUSSION...

MAGNITUDE OF TSRA DEVELOPMENT TONIGHT AND SHORT RANGE MODEL
INCONSISTENCY MAIN FORECAST CHALLENGES.

CAP HAS KEPT PERSISTENT BAND OF TSRA JUST NORTH OF THE FORCAST
AREA THIS AFTERNOON...THOUGH MAY SEE SOME ISOLATED ACTIVITY AS
AFTERNOON HEATING PEAKS.

COLD FRONT AT 19Z EXTENDED FROM NEAR DSM TO THE NORTHWEST TIP OF
MISSOURI TO KCNK WITH PREFRONTAL ELEVATED TSRA EVIDENCE OF
LIFT/INSTABILITY. FRONT AND TSRA CHANCES TO DESCEND INTO THE
FORECAST AREA TONIGHT. CORFIDI VECTORS VEER SOUTHWARD DURING THE
NIGHT...THOUGH SOME QUESTION AS TO FORCING DESPITE FRONT AS H8
WINDS TEND TO CONVERGE AS OPPOSED TO FEED COMPLEX. STILL WITH WET
GROUNDS...LOCALIZED FLOODING ACROSS CENTRAL MO CANNOT BE RULED OUT.

WHAT TONIGHTS RAINS WILL DO IS FURTHER SATURATE SOILS...SETTING
STAGE FOR POTENTIAL HOLIDAY FLASH FLOOD EVENT. MADE NO CHANGES TO
CURRENT FFA...THOUGH MODEL INCONSISTENCIES ARE TROUBLESOME. HAVE
LARGELY THROWN OUT GFS QPF DUE TO CONVECTIVE FEEDBACK ON THURSDAY
AND AGAIN FRIDAY...THOUGH BASED UPON NATIONAL GUIDANCE AM MORE APT
TO FOLLOW ITS SURFACE PATTERN OVER THE SOUTHWARD PROPAGATING WRF
SOLUTION WHICH ENDS TSRA BY EARLY FRIDAY. WITH FORECAST AREA ON
SOUTHERN FRINGE OF WESTERLIES AND H8 WINDS VEERED AROUND...DO NOT
EXPECT EXCESSIVE RAINFALL THOUGH ANY SUBSTANTIAL RAIN WILL LEAD TO
FLOODING GIVEN ANTECEDENT CONDITIONS.

RUNNELS

LONG TERM (SATURDAY THROUGH MONDAY)...

BY SATURDAY AFTERNOON THE FRONT ALONG WITH THE STRONGEST 850MB
MOISTURE TRANSPORT SHIFTS INTO NORTHERN ARKANSAS. WITH ISENTROPIC
DOWNGLIDE NOTED ALONG THE 315K THETA SURFACE...PRECIPITATION CHANCES
WILL DIMINISH SATURDAY MORNING.

THE GFS AND ECMWF ARE IN AGREEMENT OF A GRADUAL BUILDING OF THE
UPPER LEVEL RIDGE INTO THE PLAINS AND THE OZARKS OVER THE WEEKEND INTO
EARLY NEXT WEEK. THIS WILL BRING A STRETCH OF DRY WEATHER TO THE
AREA WITH THE WESTERLIES ACROSS THE NORTHERN CONUS.

THE GFS AND ECMWF DEPICT A WEAK FRONT ASSOCIATED WITH A QUICK MOVING
SHORTWAVE IN THE NORTHERN PLAINS APPROACHING SOUTHEAST KANSAS AND
THE MISSOURI OZARKS EARLY NEXT WEEK. HAVE SOME DOUBT THAT THIS FRONT
WILL BE ABLE TO MAKE IT THIS FAR SOUTH WITH WARMING TEMPERATURES
ALOFT DEPICTED BY BOTH MODELS ASSOCIATED WITH SOUTHWEST FLOW. THUS
HAVE OPTED TO GO WITH A DRY FORECAST THROUGH THE REST OF THE
EXTENDED.

FOR TEMPERATURES HAVE CONTINUED TO UNDERCUT GUIDANCE WITH A SLOW
WARMING TREND DUE TO THE MOIST GROUND FROM THE RECENT RAINS. HIGH
TEMPERATURES ARE EXPECTED TO SLOWLY CLIMB TO NEAR 90 WITH LOWS IN
THE MIDDLE TO UPPER 60S ACROSS THE OZARKS WITH LOWER 70S ALONG THE
OSAGE PLAIN.

ANGLE

&&

.AVIATION...

LOW LEVEL WIND SHEAR WILL DEVELOP OVERNIGHT AS THE NOCTURNAL LOW
LEVEL JET STRENGTHENS. THUNDERSTORMS ACROSS CENTRAL KANSAS AND
MISSOURI WILL SPREAD SOUTH DURING THE OVERNIGHT HOURS AS A FRONT
SAGS SOUTHWARD. THESE STORMS MAY DRIFT INTO THE SPRINGFIELD AND
JOPLIN VICINITIES AFTER 07Z. THUNDERSTORMS WILL LIKELY INCREASE IN
COVERAGE ACROSS THE AREA THURSDAY AND THURSDAY NIGHT AS TH FRONT
MOVES INTO SOUTHERN MISSOURI. LOCALIZED MVFR OR EVEN IFR
CONDITIONS WILL BE POSSIBLE IN THE STORMS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR MOZ082-090>098-101>106.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR MOZ055>058-066>071-
     077>081-083-088-089.

KS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 2, 6:55 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT WED JUL 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
755 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH THE STRONGEST STORMS CAPABLE OF
  PRODUCING WIND TO 60 MPH...QUARTER SIZE HAIL...HEAVY RAINFALL
  AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI...
  OR NORTH OF A NEVADA TO ROLLA LINE FROM LATE EVENING INTO THE
  EARLY MORNING HOURS. THUNDERSTORMS WILL SPREAD TOWARD THE
  INTERSTATE 44 CORRIDOR OVERNIGHT. HEAVY RAINFALL LEADING TO THE
  POTENTIAL FOR FLOODING ACROSS CENTRAL MISSOURI WILL BE THE
  PRIMARY CONCERN OVERNIGHT.

  DISCUSSION:

 THUNDERSTORMS WILL INCREASE IN COVERAGE FROM EASTERN KANSAS INTO
 NORTHERN MISSOURI THIS EVENING AHEAD OF AN APPROACHING COLD
 FRONT AND UPPER LEVEL DISTURBANCE. THESE STORMS WILL LIKELY
 SPREAD SOUTHEAST INTO CENTRAL MISSOURI LATE THIS EVENING AND
 OVERNIGHT...AND POSSIBLY INTO SOUTHERN MISSOURI BY MORNING.
 THUNDERSTORMS MAY BECOME FOCUSED ALONG A REMNANT OUTFLOW BOUNDARY
 ACROSS CENTRAL MISSOURI LATER TONIGHT. SUFFICIENT INSTABILITY
 WILL BE IN PLACE FOR ISOLATED SEVERE STORMS LATE THIS EVENING
 ACROSS CENTRAL MISSOURI...BUT THIS POTENTIAL WILL DECREASE
 DURING THE NIGHT. HEAVY RAINFALL AND RESULTING FLOODING WILL BE
 THE PRIMARY CONCERN OVERNIGHT ACROSS CENTRAL MISSOURI...OR AREAS
 MAINLY NORTH OF A LINE FROM LAMAR TO ROLLA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THURSDAY
INTO FRIDAY. WITH THE GROUND SATURATED FROM EARLIER RAINS...THIS
ADDITIONAL RAIN MAY LEAD TO FLASH FLOODING.

IN ADDITION TO THE HEAVY RAINFALL AND FLOODING POTENTIAL... THERE
MAY BE ENOUGH INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER
 ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 2, 11:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT THU JUL 3 2008

MOZ055-067-030615-
ST. CLAIR MO-BENTON MO-
1222 AM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON AND NORTHEASTERN ST. CLAIR
COUNTIES UNTIL 115 AM CDT...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLE CAMP TO
DEEPWATER...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF SEDALIA
TO 9 MILES SOUTHWEST OF CLINTON...MOVING SOUTHEAST AT 34 MPH.

THESE STORMS WILL BE NEAR...
  LOWRY CITY BY 1235 AM CDT.
  WARSAW BY 1240 AM CDT.

THE TOWNS OF RACKET...CROCKERVILLE...EDMONSON...WHITAKERVILLE...
ZORA...LAKEVIEW HEIGHTS...ICONIUM...HASTAIN...HARPER AND FRISTOE ARE
IN THE PATH OF THESE STORMS.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

WISE

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 2, 11:30 PM CST
Where
Benton County, 2.34 mi NNW of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -93.400

Thunderstorm wind gusts downed trees along Highway 65 between Warsaw and Lincoln.

Thunderstorm Wind, Benton

When
July 2, 11:30 PM CST
Where
Benton County, 2.34 mi NNW of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -93.400

Thunderstorm wind gusts downed trees along Highway 65 between Warsaw and Lincoln.

Thunderstorm Wind, Miller

When
July 3, 12:40 AM CST
Where
Miller County, 0.88 mi NW of Brumley
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.090, -92.490

Thunderstorm wind gusts downed a few trees.

Thunderstorm Wind, Benton

When
July 3, 1:00 AM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.460, -93.200

Severe thunderstorm wind gusts downed a few trees.

Flash Flood, Benton

When
July 3, 4:00 AM CST to 6:00 AM CST
Where
Benton County, 2.1 mi NNW of Zora to 2.37 mi NNW of Zora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.309, -93.114

The Big Buffalo Creek and a couple of its tributaries flooded a section of Highway WW.

Flash Flood, Miller

When
July 3, 4:30 AM CST to 9:00 AM CST
Where
Miller County, 3.41 mi NE of Tuscumbia to 1.52 mi WNW of Tuscumbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -92.420

Numerous county roads became flooded near the Tuscumbia area. More specifically, sections of Popular, Catfish, and Allen roads were impassable to motorists.

Hail, Taney

When
July 3, 4:05 PM CST
Where
Taney County, 1.8 mi ENE of Branson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.660, -93.190

Hail, Ozark

When
July 3, 5:37 PM CST
Where
Ozark County, 1.11 mi E of Gainesville Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.620, -92.380

Hail, McDonald

When
July 3, 7:51 PM CST
Where
McDonald County, 2.22 mi E of Cyclone
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.620, -94.230

Flash Flood, Stone

When
July 3, 10:24 PM CST to July 4, 3:00 AM CST
Where
Stone County, Reeds Spg to 0.13 mi NW of Reeds Spg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.750, -93.380

Railey Creek flooded sections of Highway 413 in Reeds Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115305, 115307, 115310, 115311, 115281, 115278, 115288, 115289, 115290, 115286.